Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 24, NWS Flagstaff, AZ

June 22, 2018Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 22, 2018, 2:25 PM MST for Coconino County, Navajo County, Arizona. It took effect at Jun 23, 2018, 9:00 AM MST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 2:25 PM MST (21:25 UTC)
In effect from
Jun 23, 2018, 9:00 AM MST
Expired
Jun 23, 2018, 8:00 PM MST
In force
11 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3575 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS85 KFGZ 222125
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
225 PM MST Fri Jun 22 2018

AZZ104>107-109-231430-
/O.NEW.KFGZ.FW.W.0024.180623T1600Z-180624T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
225 PM MST Fri Jun 22 2018

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MST SATURDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHERN
COCONINO AND NAVAJO COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 9 AM to 8 PM MST Saturday.

* AFFECTED AREA...Northern Coconino and Navajo Counties.

* WINDS...Southwest 15 to 25 mph with gusts of 35 to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  very rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
3 follow-up statements
894 
WWUS85 KFGZ 231126
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
426 AM MST Sat Jun 23 2018

AZZ104>107-109-231930-
/O.CON.KFGZ.FW.W.0024.180623T1600Z-180624T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
426 AM MST Sat Jun 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM MST THIS EVENING FOR PORTIONS OF NORTHERN COCONINO AND
NAVAJO COUNTIES...

* AFFECTED AREA...Northern Coconino and Navajo Counties.

* WINDS...Southwest 10 to 20 MPH with gusts up to 40 MPH.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  very rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
150 
WWUS85 KFGZ 231636
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
936 AM MST Sat Jun 23 2018

AZZ104>107-109-240300-
/O.CON.KFGZ.FW.W.0024.000000T0000Z-180624T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
936 AM MST Sat Jun 23 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR PORTIONS OF NORTHERN COCONINO AND NAVAJO COUNTIES...

* AFFECTED AREA...Northern Coconino and Navajo Counties.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  very rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
768 
WWUS85 KFGZ 240306
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
806 PM MST Sat Jun 23 2018


AZZ104>107-109-240415-
/O.EXP.KFGZ.FW.W.0024.000000T0000Z-180624T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
806 PM MST Sat Jun 23 2018

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF NORTHERN COCONINO
AND NAVAJO COUNTIES...

Winds have decreased to below red flag criteria. Therefore, the
red flag warning has been allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 22, 2:25 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 22, 2:25 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
225 PM MST Fri Jun 22 2018

.SYNOPSIS...Breezy winds will continue through the weekend as two
disturbances pass by to the north. Expect a slight cool down for
tomorrow and Sunday before a return to above average temperatures
by next week as high pressure builds back in across the southwest.

&&

.DISCUSSION...A slight cool down and increased west to southwest
winds can be expected for Saturday as a trough of low pressure
swings by to the north Saturday afternoon into Sunday. This will
create a period of critical fire weather conditons for northern
Coconino and Apache counties Saturday afternoon where the
strongest winds will couple with single digit to teen humidities.
Winds will decrease for Sunday afternoon but remain breezy in the
afternoon.

As we move into Monday and Tuesday, a ridge of high pressure will
begin to build again across the southwest. This will bring mostly
dry conditons and a warming trend into the end of next week.
Looking out toward the end of the week, long range models are
beginning to come into agreement that another longwave trough will
develop and move in from the Pacific northwest bringing dry
west/southwesterly flow in. It remains to be seen if this will
still be the case in later runs, however we could see a very dry
start to July.

&&

.AVIATION...For the 00Z Package...VFR conditions under mostly clear
skies will persist over the next 24 hours. West-southwest winds
around 10G15-20KT into this evening will become light and variable
after 04Z tonight, before restrengthening after 18Z Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gustier southwest winds are expected to develop
Saturday, especially across northern Coconino and Navajo counties
where critical fire weather conditions are forecast. Locally gusty
southwest winds will continue into Sunday. High temperatures will be
5 to 10 degrees cooler over the weekend.

Monday through Wednesday... Lighter but still occasionally breezy
winds are expected into the middle of next week. High temperatures
will also increase back to well above normal.

&&

.AVIATION...For the 00Z Package...VFR conditions under mostly clear
skies will persist over the next 24 hours. West-southwest winds
around 10G15-20KT into this evening will become light and variable
after 04Z tonight, before restrengthening after 18Z Saturday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gustier southwest winds are expected to develop
Saturday, especially across northern Coconino and Navajo counties
where critical fire weather conditions are forecast. Locally gusty
southwest winds will continue into Sunday. High temperatures will be
5 to 10 degrees cooler over the weekend.

Monday through Wednesday... Lighter but still occasionally breezy
winds are expected into the middle of next week. High temperatures
will also increase back to well above normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from 9 AM to 8 PM MST Saturday FOR AZZ104>107-
109.

&&

PUBLIC...ET
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.